SPRINGFIELD, Mo. — Dr. Jenna Miller is an ICU Pediatrician at Children’s Mercy in Kansas City. She got to know BJ and Aimee Caldwell of Battlefield last year. The Caldwell’s reached out to her after tragedy touched their lives. Their daughter, 10-year-old Abigail, died 37 days after being prescribed the commonly used antibiotic, Bactrim for scalp infection.
“For the first 7-8 months after Abigail’s death we still had no cause of death…everything was a negative,” said Abigail’s mother Aimee Caldwell.
Abigail had a low-grade fever 18 days after starting Bactrim. She was taken off Bactrim on day 21.
But her health continued to decline quickly. She was flown to St. Louis and a team of doctors ran tests after tests and still no answers. She was placed on an ECMO machine…the highest level of life support. On May 25, 2018, Her life ended.
“So, these patients present about 10 to 21 days after initiation of Bactrim,” said Dr. Miller.
Dr. Miller is leading a national study on Bactrim and its connection to healthy patients who develop acute respiratory failure after taking the prescription.
“And by that, I mean their oxygen levels were very low, and they had great, large amounts of difficulty breathing and so they were all admitted into the hospital after those symptoms were identified. And per the paper four of five of them needed a lung bypass machine.
After Abigail’s death, her grieving father started researching the ECMO machine. That’s when he found this CNN story about a young girl who lived 189 days on the machine and even walked with it. He read her story and saw she had also taken Bactrim.
The girl’s ICU Pediatrician was Dr. Miller who said her symptoms may have been part of a severe reaction to Bactrim.
“That’s kind of how all this got going and everybody was really interested that we had the autopsy done and they wanted as much information and we could send into that study and she was thinking that Bactrim had something to do with it.,” said Abigail’s father BJ Caldwell.
27 people in the nation have also made contact with Doctor Miller. Eight are part of her study Abigail is the seventh. The first five have been published. Dr. Miller says there are three components to her study: finding more patients and collecting all medical records, trying to find a more objective pathology and a genetic link – and testing to see who should or should not be taking the drug.
“That would be the way to identify patients who shouldn’t take the drug because it does work for so many people…the goal is finding a way to identify this small group of people who have this serve reaction.
Dr. Miller says this is an international problem.
“We are trying to reach all of the national providers and so every person who works in a dermatology office, every person who works in urgent care and in an emergency room in pediatrics and adults because we are seeing it across the spectrum of age just needs to aware that this is something that is possible. Because if a person shows up and is on Bactrim and a person has these very nonspecific symptoms at first it could be something that’s very severe and they need to stop the drug immediately and hope that the patients can recover.
Aimee, a cardiac nurse, said she kept asking pediatric nurses and doctors if Bactrim had something to do with Abigail’s condition. she said she was told they had never heard of that. That’s why she’s sharing her story.
“I don’t blame anyone for Abigail’s death, I don’t…everyone worked with the knowledge base that they had but there’s more knowledge out there now. And I want the next time someone call’s that doctor’s office and asks that now it’s recognized that maybe this is the Bactrim.
Dr. Miller says this is an effort to connect the patients from the past to help the patients in the future.